Alert archive / New York / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 33, NWS Burlington, VT

September 24, 2001St. Lawrence County, New York

NWS Burlington, VT issued this severe thunderstorm warning at Sep 24, 2001, 2:35 PM EDT for St. Lawrence County, New York. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 24, 2001, 2:35 PM EDT (18:35 UTC)
Expired
Sep 24, 2001, 3:30 PM EDT
In force
55 min
Issued by
NWS Burlington, VT
Area
Whole counties

County St. Lawrence County, NY

What was reported inside it

TimeReportWhereRemark
Sep 24, 2:59 PM EDTThunderstorm WindOgdensburg, NY
Sep 24, 3:40 PM EDTThunderstorm WindMassena, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.6 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2001-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2001-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

946 
WUUS51 KBTV 241836
SVRBTV
NYC089-241930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
235 PM EDT MON SEP 24 2001

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  ST. LAWRENCE COUNTY IN NEW YORK

* UNTIL 330 PM EDT

* AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF DE KALB...MOVING
  NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR DE KALB AROUND 240 PM EDT
  NEAR CANTON AROUND 250 PM EDT
  NEAR MADRID AROUND 300 PM EDT
  NEAR RAYMONDVILLE...NORWOOD...NORTHWEST OF POTSDAM AROUND 310 PM   
  EDT
  NEAR MASSENA...HELENA AROUND 320 PM EDT

WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A REINFORCED
BUILDING...AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL
APPLIANCES UNTIL THE STORMS HAVE PASSED.

.END

SF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 4:43 AM EDT, 9 hours 52 minutes earlier.

Area forecast discussion, Sep 24, 4:43 AM EDT, 9 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
443 AM EDT MON SEP 24 2001

UPR TROF OVER THE MISSISSIPI VLY CONTINUING TO SHARPEN UP WITH
MODELS FORMING CUTOFF LOW OVER OHIO BY TONIGHT.  SFC LOW PRES AREA
TO DEVELOP OVER THE MID ATLC STATES AND THEN MOVE NORTH TO CENTRAL
NY STATE BY LATE TONIGHT...AND THEN RETROGRADE WESTWARD TOWARD
LAKE HURON ON TUESDAY.  HOWEVER...THIS SYSTEM WILL BRING UP PLENTY
OF MOISTURE FROM THE ATLANTIC IN STRONG SOUTHERLY FLOW AHEAD OF THE
LOW. HEAVY RAINS DEVELOP LATE TONIGHT AND CONTINUE INTO TUESDAY.
SOME TSTMS POSSIBLE LATE TODAY ACROSS THE ST LAWRENCE VLY AND THE
ADIRONDACKS...WITH ANOTHER CHC OF TSTMS THRUT AREA ON TUESDAY.  SPC
HAS SRN VT IN A SLIGHT RISK FOR SEVERE TSTMS ON TUESDAY. HOWEVER...
INSTABILITY MARGINAL AND SO I AM NOT EXPECTING ANY SEVERE
TSTMS ON TUES.  ANY TSTMS THAT DO DEVELOP WILL ONLY HELP TO
PRODUCE HEAVIER RAINFALL ACROSS THE AREA.  WILL GO WITH LIKELY POPS
TUES NIGHT BEFORE RAIN TAPERS OFF AROUND MIDNIGHT...BUT  WITH PLENTY
OF FOG FORMING LATE TUESDAY NIGHT.

EXTENDED...CLODED UPR LOW OVER THE EASTERN GREAT LAKES WIL MOVE NEWD
UP THE ST LAWRENCE VLY ON THURSDAY...SO HAVE KEPT A CHC OF SHOWERS
IN THE FCST FOR WED THRU FRI.  AVN MODEL SHOWS 1000-500 MB
THICKNESS VALUES DROP BELOW 5400 METERS ON THURSDAY...WITH THE
HIGHER ELEVATIONS (I.E. MT. MANSFIELD) OF THE ADIRONDACKS AND THE
GREEN MTS PROBABLY SEEING SOME SNOW SHOWERS AT THE SUMMITS.
HOWEVER...GIVEN THAT THIS WILL ONLY BE ON THE HIGHEST MT. TOPS
WILL NOT MENTION IT IN THE FCST.  FAIR AND DRY WEATHER TO RETURN
THIS WEEKEND.

.BTV...NONE.

WGH

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 3:30 PM EDTSevere Thunderstorm WarningBTVSt. Lawrence30 min

Nearby

Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.